Tuesday, November 20, 2007

Medical update.

So, I've been feeling really tired recently, needing much more sleep than usual, and have little to no energy. I had a lot of trouble recovering from the last virus that went around in mid-October, so I went to the doctor on October 30th for a blood test. Liver count was way up, like 4 times normal. TSH was also way up. So, no alcohol until the liver count goes back down to normal.

But what about the TSH?

TSH is Thyroid-stimulating hormone. It is the chemical produced by the pituitary gland to tell the Thyroid to produce T3 and T4, the main chemicals that help regulate energy in the body's cells. When TSH is high, it means that the Thyroid is not doing its job. The condition is called Hypothyroidism. It's not that umcommon. My doctor said that the Chemo and Radiation therapy from the cancer in 2003 likely did some damage. Gee, surprise.

So, what he prescribed is Levothyroxine. This is an synthetic T4. It's been around since 1926, and there are evidently 12 different doses available. I've started with 50 micrograms per day, going to 100 mcg per day after a week. I have another appointment in a month. We'll find a dosage that gets me the numbers on the tests that he wants to see, and then I'll be on that dosage forever.

I really like my doctor. He's a straight shooter. He literally told me that if they did nothing, the condition is fatal within a year or so. Treated, I can look forward to lots of energy and a long life.

I'll choose life.



Anonymous said...

Sorry to hear of the thyroid condition, I too take medication. Did not know you had cancer in the past. What kind? Hope you recover soon. Cousin Audrey

Anonymous said...

I've taken this stuff since I was 18, it has made no impact on my lifestyle and is totally "normal" to me. The only thing you should feel when you're on the right dose is "fine". In my family, it's hereditary (very common). Regulates moisture in your skin, weight, irritability, hair staying on your scalp longer, stuff like that, too.